Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 28, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 17, 2004, 3:38 PM CDT for Washington County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 3:38 PM CDT (20:38 UTC)
- Expired
- May 17, 2004, 4:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Washington County, AL
The radar
The Mobile radar (KMOB), 85 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2350 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
407 WUUS54 KMOB 172038 SVRMOB ALC129-172130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 339 PM CDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN SOUTHWEST ALABAMA * UNTIL 430 PM CDT * AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR SEABOARD...OR ABOUT 9 MILES SOUTHEAST OF CHATOM...AND MOVING NORTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHATOM BY 405 PM CDT JORDON BY 415 PM CDT BIGBEE AND YARBO BY 430 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3129 8826 3133 8805 3169 8814 3163 8839 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:44 AM CDT, 12 hours 54 minutes earlier.
Area forecast discussion, May 17, 2:44 AM CDT, 12 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 244 AM CDT MON MAY 17 2004 .SHORT TERM...WATER VAPOR IMAGERY SHOWS A VERY ACTIVE WEST-SOUTHWEST FLOW ALOFT COMING OUT OF TEXAS. THIS WAS MENTIONED ON THE UPDATE LAST NIGHT AND WE SHARE THE CONCERN OF THE EVENING TEAM FOR THAT FEATURE WHICH IS CO-LOCATED WITH ANOTHER INTERESTING FEATURE...A POTENTIAL VORTICITY ANOMALY WHICH APPEARS OVER THE SIERRA MADRE AND FORECAST BY THE GFS TO MOVE OVER THE WEST CENTRAL GULF BY TUESDAY...GYRATING EASTWARD TO REACH FLORIDA FRIDAY. IT DOES NOT APPEAR MUCH IN THE SURFACE PRESSURE FIELD BUT A LOW DOES APPEAR IN THE 500 MB GEOPOTENTIAL FIELDS...AND THE LAPSE RATE ASSOCIATED THEREWITH IS CONSIDERABLY MORE UNSTABLE. THE POTENTIAL FOR THIS SOUTHERN PLAINS SHORTWAVE ADVERTISED IN EARLIER MODEL RUNS TO MOVE JUST NORTH OF THE FA TODAY AND HOOK UP WITH THIS OTHER LITTLE FEATURE FROM MEXICO TO LIFT OUT AND CAUSE US SOME MORE PRECIP NOT EXPECTED IN THE MAV GUIDANCE IS NOT LOST UPON US...BUT FOR NOW WILL EXTEND LOW RANGE LIKELY POPS SOUTHWARD AND STAY NON-CATEGORICAL. MODELS SHOW THE WEAK LOW OVER THE SOUTHERN GULF ASSOCIATED THEREWITH WOULD BE EMBEDDED IN THE RIDGE DURING THE LATTER HALF OF THE SHORT TERM INTO THE EXTENDED...MOVING EAST. FOR NOW THE NEW MODEL RUNS ARE IN LINE AS SHOWN BY THE PROGRESSIVELY MORE DRY ENSEMBLE PLOTS. PW STILL 1.5 TO 1.6...PRETTY RESPECTABLE FROM WHERE WE SIT. AGAIN EXPECT PATCHY DENSE FOG OVERNIGHT IN PLACES WHICH GET A SOAKING...AND HANGING ON TO THAT WORDING IN ZONES. && .EXTENDED...LITTLE CHANGE WARRANTED AS UPPER RIDGE OVER SOUTHERN STATES DOMINATES. SURFACE HIGH NOSING WEST INTO THE PIEDMONT AND GMEX. WEAK SHEAR AND LOCAL EFFECTS KEEP THIS A SEABREEZE DOMINATED AFFAIR. THE SAWTOOTH COASTAL ENSEMBLES ARE INDICATIVE OF THIS. && .MARINE...THE STUBBORN SURFACE RIDGE WILL MAINTAIN A GRIP ON THE MARINE AREA THROUGH FRIDAY AND MAINTAIN A GENERALLY LIGHT ONSHORE FLOW OF GENERALLY 10-15 KNOTS. WILL NEED TO ADD A SUBTLE INCREASE IN WINDS TO AROUND 15 KNOTS FOR THE AFTERNOON AND EVENING HOURS DUE TO THE SEABREEZE CIRCULATION. THE LONG FETCH OF THE LIGHT ONSHORE FLOW WILL CONTINUE TO KEEP SEAS GENERALLY AROUND 3 FEET THROUGH MUCH OF THE PERIOD. && .FIRE...LIGHT LOW LEVEL FLOW OFF THE GULF...WITH INCREASING TEMPS AS LOW LEVEL RIDGE BUILDS WEST FROM THE WESTERN ATLANTIC. RH SHOULDNT BE A PROBLEM BUT...WATCHING IT. && .PRELIMINARY TEMPS / POPS... MOBILE 81 68 81 67 / 60 30 50 10 PENSACOLA 81 69 81 68 / 60 30 50 10 DESTIN 81 68 81 68 / 60 30 50 10 EVERGREEN 82 65 82 64 / 60 30 60 10 WAYNESBORO 80 66 80 65 / 60 30 70 20 CAMDEN 82 65 82 64 / 60 30 60 20 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. &&
Hazardous weather outlook, May 17, 6:04 AM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 604 AM CDT MON MAY 17 2004 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171703- BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL- COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL- CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL- INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL- LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL- UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL- 604 AM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH THE SEA BREEZE AND RESULT IN SHOWERS AND THUNDERSTORMS BECOMING LIKELY THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EVENING HOURS ACROSS THE AREA AS WELL. ATMOSPHERIC CONDITIONS ARE SUCH THAT SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED. ONSHORE WINDS OVER THE MARINE AREA WILL INCREASE SOMEWHAT THIS AFTERNOON...RESULTING IN A MODERATE RISK OF RIP CURRENTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT ANTICIPATED THROUGH TONIGHT.
In the hours before
Special weather statement, May 17, 2:47 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 247 PM CDT MON MAY 17 2004 ALZ060-172015- COVINGTON- INCLUDING THE CITIES OF...ANDALUSIA... 247 PM CDT MON MAY 17 2004 ...STRONG THUNDERSTORMS OCCURRING OVER COVINGTON COUNTY... AT 235 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 4 MILES NORTHWEST OF PLEASANT HOME TO NEAR HOWELLS...AND MOVING NORTH AT 10 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... BECK...LIBERTYVILLE...GREEN BAY AND LOANGO THROUGH 315 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS OF 45 TO 50 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, May 17, 2:52 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 252 PM CDT MON MAY 17 2004 ALZ053-055-062-172030- UPPER BALDWIN-MONROE-CLARKE- INCLUDING THE CITIES OF...GROVE HILL... 252 PM CDT MON MAY 17 2004 ...STRONG THUNDERSTORMS ARE BEING DETECTED OVER MONROE...CLARKE AND BALDWIN COUNTIES... AT 241 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 2 MILES WEST OF MEXIA TO 3 MILES NORTHWEST OF TENSAW...AND MOVING NORTH AT 25 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... FOUNTAIN...CLAIBORNE...GAINESTOWN...CHOCTAW BLUFF...CARLTON AND FINCHBURG THROUGH 330 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS OF 45 TO 50 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:22 PM CDT | Flash Flood Warning | MOB | Baldwin | 83 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.